CPC: alcohol withdrawal with delirium tremens and a significant missed diagnosis

December 15, 2012, 6:25 pm

★★☆☆☆

A 55-Year-old Man with Alcoholism, Recurrent Seizures, and Agitation. Nejad SH et al. N Engl J Med 2012 Dec 20;367:2428-2434.

No abstract available

No spoiler alert needed. The diagnosis in this episode of “Case Records of the Massachusetts General Hospital” is exactly what is suggested by the title — alcohol withdrawal with seizures and delirium tremens. Certainly a worthy topic to explore, but unfortunately the discussion here is so confused, unfocussed, and incomplete that it’s surprising the combined forces Mass General and The Journal could not produce a more enlightening review.

To start with, there were no medical toxicologists or emergency physicians taking part. In the ER, the patient developed seizure activity and was apparently treated with lorazepam, haloperidol, magnesium and fluids. Because of the level of sedation, the patient was intubated and started on propofol. There is no information about how much lorazepam was given, nor discussion about the pros and cons of haloperidol which may decrease seizure threshold. Head CT showed mild generalized volume loss without evidence of an acute process.

The authors report that in the ICU the patient was treated according to a symptom-triggered escalation dose strategy, Yet they do not describe how symptoms were evaluated or what doses of which specific medications were used. Very unhelpful.

To be fair, there is one important take-home lesson here. After the patient was extubated on hospital day 4 or 5 (like much else in this case, the details are not clear) he persistently complained of right hip pain, and exam showed a ecchymosis in the area. Apparently this was ignored. Sometime later, a KUB done to confirm nasogastric-tube placement showed a fracture of the right proximal femur. The authors note that analgesics given to treat pain from the fracture may have contributed to prolonged delirium. They don’t mention that untreated pain, before the trauma was picked up as an incidental finding, could very well have exacerbated the patient’s agitation, leading to administration of so much sedation that intubation was required.

The lesson: if a patient is delirious, comatose, or otherwise can’t give an adequate history, do a complete exam and investigate significant abnormalities.

UPDATE: For further discussion of this CPC, click here.

4 Comments:

  1. Michael Slater MD Says:

    What’s your take on using phenobarb as an adjunct in DT? The clinical pharmacist in my ED is pushing for higher dose (up to 20 mg/hr) lorazepam along with phenobarb as an adjunct. An ICU doc on staff wants to rush to using dexmetetomidine. I’ve had some good outcomes with phenobarb.

  2. Leon Says:

    Dr. Slater:

    Phenobarbital has long been used as a second agent for alcohol withdrawal or DTs truly resistant to benzodiazepines. Goldfrank’s text Toxicologic Emergencies warns: “Caution is required to avoid stacking doses of phenobarbital, as the onset of clinical effect takes approximately 20-40 minutes.”

  3. Toxcast Says:

    Phenobarbital is an excellent and effective option in cases of benzo resistant withdrawal or hospital benzo shortage. In fact, in many ways it is better than benzos for DTs because of its direct activity at GABAa and was the preferred agent before benzos were accidentally discovered in Sternbach’s lab in 1950s. Dexmet does NOT treat the neurotransmitter dysfunction of withdrawal and should only be used as an adjunct after adequate sedation with a GABA-ergic agent. Published studies have not shown any benefit with dexmet as a primary agent.

  4. Leon Says:

    Toxcast:

    To my knowledge, there have not been any published studies of dexmetetomidine as a primary agent in DTs — I don’t think anyone’s recommending this — and data on its use as an adjunct are spotty at best. In my opinion, better to stick to the tried and true at this point.